1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Hi Guest, welcome to the TES Community!

    Connect with like-minded professionals and have your say on the issues that matter to you.

    Don't forget to look at the how to guide.

    Dismiss Notice

Anyone else taking Citalopram?

Discussion in 'Health and wellbeing' started by cosmos, Mar 16, 2011.

  1. I took citalopram to control the horrendous mood swings I experienced during the early stages of menopause and I can honestly say it was a life saver. It helped me enormously and I was able to come off it gradually after about 6 months. Perhaps I was lucky but I had no side effects at all. Talk to your doctor - mine insisted on seeing me every month to monitor things. You shouldn't have to get through the days feeling foggy.
     
  2. Ive been taking a small dose since 2007 without any ill effects-- I find other ADs far less tolerable.
     
  3. Ignore that!! Thats one I cant tolerate---need to engage brain and think first!

     
  4. What time of day are you taking it? i switched from Fluoxetine to Citalopram about a month ago as I was still experiencing some anxiety and when I felt like this, I didn't really want to leave the house.
    After reading previous threads (including the M/H recovery thread which has excellent advice and support) saying that people had problems sleeping when taking Citalopram, I started by taking it in the morning after some food. This was half term and I found myself wanting to go back to bed by about lunch time; I usually give in to this kind of feeling and spent far too much time sleeping and I didn't do any of the de-cluttering I had planned for that week which was quite annoying.
    I have now switched to taking it a 6.30 at night-have even set alarm on my mobile so that I don't take it so late that it prevents me from sleeping at night-this has been working fine and I am starting to feel much better. So only side effect I have had is a reduced appetite-as I was trying to lose some weight I see this as a bonus-I'm not starving myself, just try and eat when I'm hungry and stop eating when I am full.
     
  5. I've been on it a couple of weeks, and felt constantly sick and dizzy the first week, then when that stopped I now feel really tired at times during the day. I cant get through a day without having a nap at the moment! But I dont feel quite as despondent as I did, so I'm hoping it gets better.
    If its not working, ask your doctor - I think its quite common to have a negative reaction at first though - I was warned by the doctor that I might feel worse the first couple of weeks, and I know others have felt fine the first week then rubbish for a week or two after that. I think you have to give it some time.
    I think its different for everyone though, but like the other poster said you should be having regular appointments to check it out, mine are every couple of weeks.
     
  6. I also had trouble sleeping and lost my appetite - not for long enough though... ![​IMG]
     
  7. I don't take it any more. But I stopped teaching. If I were still teaching, sure I would still need it, and tehre are still odd weeks when I wonder if I need to go back on.
    I don't remember how I felt when I started, but I started on a low dose (10mg) until Dr was happy there were no adverse effects then went up to 20. I used to take it at breakfast, with my pill, and don't remember being drowsy during the day but I did used to get into bed and just fall asleep and sleep soundly, without the whirring thoughts that used to keep me up for hours.
    I did occasionally wake drenched in sweat though
     
  8. Hi gossipgirl; I think this a tricky one. Hopefully others will come along with better more recent advice
    One thing I personally would be worried about, is not declaring it and then always being worried sick that college would find out; and what would happen to you if they did? The course is stressfull enough without having worries like that. I did a PGCE years ago as a lone parent with young children, and from what I can see of students that I come across, the course has become even more pressured.
    When my daughter was studying to be a physio (CRB checked because of working closely with patients so similar to teachers in some way for safeguarding), there was a 40 year old guy who had a spent conviction for something minor and stupid that he did when he was 17. He didn't declare it when he started the course and was ceremoniosly kicked off the course aftr a year and a half, when the college found out-they said they were throwing him out because he hadn't declared it. It could have been that they wanted to get rid of him for some spurious reason and used this as an excuse, I don't know.
    Perhaps a good option for you would be to mention it, and then write something in your personal statement like the fact that your life has not been plain sailing with the illness/disabillity you have had to struggle with and overcome; so this gives you more empathy for students experiencing difficulties and will make you an even better teacher. I'm sure you could put it much more elegantly. You would also have to convince them that you are fit enough and have enough stamina to complete the course.
    If you were already at college I'm sure you would get better support from the tutors if you were open
    and honest with them-but you have to get them to offer you a place first! If you were already at college they were trying to throw you out, it would be a completely different situation and you could claim disability discrimation. How about getting more guidance from your local Citizens Advice bureau?
    Good luck with whatever you decide to do

     
  9. Re that side effect, as well as taking Citalopram, I am also at that 'certain age' and had to stop taking HRT because of breast pain/lumps. My solution to the night sweats was to invest in a silk quilt (well OH bought it for me for my birthday 18 months ago) I got the 4 seasons type (2 quilts together for winter) and have been fine with no night sweats at all-and none in the last 6 weeks since I started the citalopram.
    To keep the cost down, we went scandinavian style and switched to single quilts on a king size bed-OH has a normal (cheaper) quilt. Just wish I had discovered silk filled quilts sooner! [​IMG]
     
  10. I declared my previous episode of depression and medication,legally you have to, so that they can assess whether you are fit to teach. I was rung by Occ Health for uni, and again by County when i got a job, and after a chat, it was fine. However, teaching full time was too much for me in terms of stress and it did trigger depression again, to the extent I wasa signed off.


     

Share This Page